Winter Storm, Mason
- When
- January 16, 10:00 AM EST to 11:00 PM EST
- Where
- Mason forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.956, -86.423 (the zone’s center; the record gives no point)
Low pressure developed in Colorado on January 15th and moved quickly northeast to near Chicago by the late afternoon hours of the 16th. Two areas of moderate to heavy snow developed across the counties along the Lake Michigan shore.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Low pressure developed in Colorado on January 15th and moved quickly northeast to near Chicago by the late afternoon hours of the 16th. Two areas of moderate to heavy snow developed across the counties along the Lake Michigan shore. A small area of 6 inches of snow fell over southwest Ottawa and northwest Allegan counties. The second area of heavy snow developed over southwest Mason county, south of Ludington, which extended across most of western Oceana county. All of these areas received at least 6 inches of snow. The highest snowfall total was received from Little Sable Point (Oceana county) where 8.5" of snow was reported. Across the remainder of the area, snowfall totals of 3 to 5 inches were reported near and west of US-131, and around two to three and a half inches of snow was reported across south central lower Michigan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 16, 2:30 AM EST, 7 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 230 AM EST WED JAN 16 2002 FORECAST CHALLENGES THIS PERIOD INCLUDE DETERMINING SNOWFALL ACCUMULATIONS TODAY AND TONIGHT AND ASSESSING CHANCES FOR ADDITIONAL SNOW SHOWER ACTIVITY THURSDAY AND THURSDAY NIGHT. WE WILL START THE DAY OFF WITH LOW OVERCAST SKIES AND TEMPS AROUND 30 TO THE LOWER 30S ACROSS MOST OF OUR CWA. A FEW FLURRIES WILL CONTINUE THIS MORNING IN WEAK ISENTROPIC LIFT AND AS MOISTURE INCREASES IN THE MID LEVELS... AS ETA BUFKIT FCST SOUNDINGS SUGGEST. WE BELIEVE THE STEADIER LIGHT SNOW WILL HOLD OFF UNTIL THIS AFTERNOON... AS A SFC LOW LIFTS NE FROM THE SOUTHERN PLAINS STATES AND INTERACTS WITH THE NORTHERN STREAM SHORTWAVE MOVING THROUGH THE UPPER MIDWEST. CONDENSATION PRESSURE DEFICITS OFF 00Z ETA/AVN GUIDANCE FALL TO 10 TO 20 MB THIS AFTERNOON. THE 00Z ETA HAS TRENDED JUST A BIT STRONGER WITH THE NORTHERN STREAM SHORTWAVE AND ASSOCIATED H5 ENERGY THAT WILL MOVE THROUGH LATE IN THE AFTERNOON AND TONIGHT. THEREFORE... IT ALSO HAS TRENDED A BIT HIGHER IN TERMS OF QPF... PROGGING ABOUT .23 OF LIQUID EQUIVALENT PCP TO FALL IN GRR BY 12Z THUR. ON THE OTHER HAND... SHORT RANGE GUIDANCE HAS GENERALLY OVERDONE QPF AMOUNTS ACROSS OUR CWA WITH THE PAST FEW SYSTEMS AND WE ARE THEREFORE A BIT SKEPTICAL OF THE HIGHER QPF. IT IS ALSO NOTED THAT THE AVN SHOWS A BIT LESS IN TERMS OF QPF... PROGGING A BROAD AREA OF AROUND .10-.17 OF LIQUID EQUIVALENT PCP BETWEEN 18Z AND 00Z. THE BOTTOM LINE TO ALL THIS IS WE EXPECT A PERIOD OF LIGHT TO MODERATE SNOW TO FALL FROM AROUND 18Z TO 02Z... WITH GENERAL SNOW ACCUMULATIONS OF 1-3 INCHES ACROSS OUR CWA IN THAT TIME FRAME. A FEW ISOLATED HIGHER AMOUNTS ARE CERTAINLY POSSIBLE AND EXPECTED... BUT ON AVERAGE WE BELIEVE TOTAL SNOWFALL ACCUMULATIONS WILL REMAIN JUST BELOW SNOW ADVISORY CRITERIA. FOR TONIGHT... THE SHORTWAVE TROUGH AXIS WILL MOVE THROUGH AND OUR SFC WINDS WILL BECOME WESTERLY. AS THAT HAPPENS GRADUAL DRYING WILL TAKE PLACE IN THE MID AND UPPER LEVELS... BUT A GOOD DEAL OF LOW LEVEL MOISTURE WILL REMAIN TRAPPED UNDER THE INVERSION AT AROUND 800 MB. 850MB TEMPS WILL FALL FROM AROUND -6 TO -9 C AT 00Z TO AROUND -12 C BY 12Z THUR. TIME HEIGHT RH PROGS SHOW MOISTURE IS NOT REALLY DEEP BUT SHOULD BE SUFFICIENT FOR AT LEAST A LITTLE L.E.S. AND THE WIND DIRECTION WILL BE FAIRLY UNIFORM FROM THE WEST WITH HEIGHT. CONSEQUENTLY... AFTER A BRIEF PERIOD OF DRY CONDITIONS LATE WEDNESDAY EVENING THROUGH AROUND MIDNIGHT... LAKE EFFECT SNOW SHOWERS WILL DEVELOP DURING THE EARLY MORNING HOURS THURSDAY. WE WILL GO WITH SNOW ACCUMULATIONS OF AROUND AN INCH POSSIBLE... LIKELY OCCURRING BETWEEN AROUND 06Z AND 12Z. AFTER 12Z THURSDAY... LOW LEVEL MOISTURE DECREASES. INTERMITTENT LIGHT LAKE EFFECT SNOW SHOWERS AND FLURRIES WILL BE POSSIBLE THROUGH THE DAY... BUT WITH VERY LITTLE IF ANY ADDITIONAL ACCUMULATION. THE APPROACH OF ANOTHER SHORTWAVE AND SECONDARY COLD FRONT THURSDAY NIGHT COULD BRING A FEW MORE SNOW SHOWERS. BUT ONCE AGAIN... MOISTURE LOOKS QUITE LIMITED IN ETA TIME HEIGHT RH PROGS AND FORECAST SOUNDINGS... AND INVERSION HEIGHTS ARE LOW. SO WE DON/T EXPECT ANYTHING MORE THAN INTERMITTENT LIGHT SNOW SHOWERS AND FLURRIES... WITH LITTLE IF ANY ACCUMULATION. AS FOR TEMPS... FWC/MAV GUIDANCE NUMBERS ARE VERY SIMILAR AND LOOK REASONABLE THROUGH THE PERIOD. LAURENS EXTENDED FORECAST DISCUSSION... EXTENDED PERIOD BEGINS WITH SOME LES SHOWERS ON FRIDAY AS CYCLONIC FLOW PERSISTS BEHIND DEPARTING SFC LOW...AND VERY COLD 850 TEMPS IN THE -16 TO -20C RANGE ARE OVER THE LAKE. BY SATURDAY...FLOW GOES ANTICYCLONIC AND LOW LEVEL WAA COMMENCES...SO WILL GO WITH FLURRIES RATHER THAN SNOW SHOWERS. ON SUNDAY...STRONG BAROCLINIC ZONES SETS UP ALONG ARCTIC FRONT OVER NORTHERN LOWER. LATEST AVN AGREES WITH 12Z ECMWF IN SHOWING A WEAK SFC LOW SCOOTING ALONG THIS BOUNDARY SUNDAY...AND KEEPING LIGHT SNOW NORTH OF THE GRR CWA. THIS IS ALSO BACKED UP BY LATEST CANADIAN GEM. SO IT LOOKS LIKE LAST NIGHTS MRF WAS OVERDONE WITH THE STRENGTH AND QPF FROM THIS SYSTEM. WILL DROP SNOW FROM SUNDAY. EXTRAPOLATION OF THE AVN WOULD BRING A DECENT MID LEVEL SHORT WAVE THROUGH ON MONDAY...AND ECMWF WOULD SUPPORT SFC LOW PASSAGE EARLY MONDAY OVER LOWER MICHIGAN...SO WILL ADD SNOW SHOWERS. FOR TUESDAY...BOTH MRF AND ECMWF...AS WELL AS EXTRAPOLATION OF LATEST CANADIAN GEM...SHOW RETURN FLOW SETTING UP AS SFC HIGH MOVES EAST AND CYCLOGENESIS OCCURS OVER THE NORTHERN ROCKIES. APPEARS THAT PRECIP WILL HOLD OFF UNTIL AFTER TUESDAY...SO WILL GO WITH DRY WEATHER ON TUE. OSTUNO .GRR...NONE.
MIZ037>040-043>046-050>052-056>059-064>067-071>074-171200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 600 AM EST WED JAN 16 2002 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... HAZARDS... LIGHT SNOW WILL MOVE ACROSS SOUTHWEST LOWER MICHIGAN BY LATE MORNING AND CONTINUE INTO TONIGHT...WITH ACCUMULATIONS GENERALLY 1 TO 3 INCHES. DISCUSSION... AN AREA OF LOW PRESSURE WILL BE MOVING TOWARD LOWER MICHIGAN THIS MORNING. LIGHT SNOW WILL BE MOST WIDESPREAD THIS AFTERNOON AND TAPER OFF TO FLURRIES AND SCATTERED SNOW SHOWERS OVERNIGHT. ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THURSDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED. OSTUNO
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, January 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5283437, 5283438, 5283439, 5283440.